Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Have heart palpitations, tight chest, dizziness and no appetite. Diagnosed with general anxiety disorder

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi. I have a question about a concern of symptoms i feel after a night of alcohol binge drinking. The following day i feel no energy, tired, but still restless because i have heart palpitations, tight chest and no appetite. So im unable to continue to filly sleep. mostly recently i experienced a sense of loss of balance and dizziness as well as confusion. Its obvious i should stop binge drinking and im working at it. However, my concern is do i have an underlying medical problem thay screams after a night of heavy drinking? Heart, liver, stroke? Please provide with knowledgeable advice on how to approach my doctor. Please note, have been diagnosed with GAD. General anxiety disorder
Posted Fri, 22 Nov 2013 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 51 minutes later
Brief Answer: No underlying disorder, but alcohol withdrawal. Detailed Answer: Hi, Welcome to Healthcare Magic! What you are experiencing after a night of binge drinking are a manifestation of alcohol withdrawal. Many people believe that withdrawal occurs only after regular drinking for years, but it is not so. Even after binge drinking, withdrawal is seen and is commonly called "hangover" which is just a mild form of alcohol withdrawal. In many people, the severity of withdrawal symptoms increases after repeated withdrawal episodes and this exacerbation is attributed to a kindling process which sensitizes the brain. That is why, you are gradually seeing a worsening of symptoms after each successive binge drinking episode. During the binge-drinking episode, the body, particularly the brain, adapts to the presence of alcohol by compensating for alcohol’s effect on the central nervous system (CNS). Alcohol has an overall suppressing effect on CNS activity. Accordingly, the adaptation process involves several mechanisms to increase the excitability of nerve cells (i.e., neurons) in the brain—that is, their ability to become activated in response to signals from other neurons. When alcohol is eliminated from the body during abstinence, this compensatory activation of the CNS remains in effect for several more days, resulting in excessive excitability of the CNS (i.e., hyperexcitability). This hyperexcitability manifests itself as alcohol withdrawal, with symptoms ranging from anxiety, palpitation, tremors and agitation to even seizures and delirium tremens. While these symptoms that you are experiencing do not indicate the presence of any underlying disorder, heavy alcohol intake is known to affect the liver, gastro-intestinal system and the heart in addition to the brain. So if you inform the doctor about your alcohol drinking pattern, he will himself ensure that all required tests are done. Alcohol may also have a role in your Generalized Anxiety Disorder (GAD) and you will see a benefit in GAD as well if you can give up alcohol. Alcohol induced anxiety disorders are very common. I hope this answers your query. Please feel free to ask if you need any clarifications. Please also remember that successive binge drinking episodes may be followed by seizures or delirium tremens. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Have heart palpitations, tight chest, dizziness and no appetite. Diagnosed with general anxiety disorder 41 minutes later
Your information definitely puts alot into perspective. It makes so much sense to me. I thank you much for that. It is interesting how a person like myself can ideally figure this however, hearing the knowledgeable explanation of it makes so much sense. I do believe the binge drinking has a major part to play in my GAD. I have recently months and weeks without weekend alcohol consumption and have noticed great improvements. Unfortunately, falling weak to social situations involving alcohol sometimes still creates relapses leaving me to feel terrible like im going to "drop dead" feeling frightend the following day or so. I do also believe that i have used alcohol for many years on the weekends to supress social phobias so that i may seem more "fun". Such as the ability to dance amd converse without being overly nervous. But i do strongly believe it is time to seek CBT instead of relieng on alcohol for a more healthy and constructive way to overcome . Obviously my body is telling me no more. Thank you again for the amazing insight. This will definitely help me when consulting with my doctor again.
Answered by Dr. Preeti Parakh 17 minutes later
Brief Answer: You have very good insight! Detailed Answer: Hi, Thank you for writing back! I agree with you that you might have been using alcohol to overcome social difficulties. You are also right in saying that CBT will be a more healthy and constructive way to overcome the social difficulties. However, if your doctor suggests that you take SSRIs (escitalopram, sertraline, paroxetine etc), then in my opinion, you should agree for a trial of SSRIs as I feel that they will make a big difference for you. I am not sure but perhaps your doctor has already started you on an SSRI. CBT requires a certain degree of intelligence and psychological understanding, which in my assessment, you have. So CBT will also give you good results if you can get a good therapist. But if it is going to take some time to be able to arrange CBT sessions, then it would make sense to start medicines first and start CBT later when possible. Take care. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Have heart palpitations, tight chest, dizziness and no appetite. Diagnosed with general anxiety disorder 27 minutes later
Thank you again. One more inquiry in regards to DTs and alcohol wd symptoms. I truly had no knowledge of this especially the fact that they can be fatal. I figured these were only expected with heavy drug and dope abuse withdrawal . In your opinion should i seek emergency treatment after my recent symptoms described? Or would a follow up appointment be sufficient?
Answered by Dr. Preeti Parakh 23 minutes later
Brief Answer: A follow up appointment should do. Detailed Answer: Hi, I do not think that you need an emergency consultation at present, and a follow up appointment should do. You will see a gradual improvement over time. I expect you will be fine in five to six days. If, however, at any point you notice any worsening in confusion, then please seek an emergency consultation. Take lots of water. Eat light foods in adequate amount. Wait for things to improve. You may have difficulty in sleeping. But do not worry. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor